Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 147, NWS Las Vegas, NV

August 11, 2022Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 11, 2022, 4:54 PM MST for Mohave County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2022, 4:54 PM MST (23:54 UTC)
Expired
Aug 11, 2022, 8:00 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 104 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 5:09 PM MSTFLASH FLOOD2 E Kingman, AZTRAINED SPOTTER REPORTS FLOODING IN KINGMAN ARIZONA. VIDEO FOOTAGE SHOWS WATER FLOWING IN THE STREETS AND A NEARLY FULL DETENTION BASIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
2377 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

766 
WGUS55 KVEF 112354
FFWVEF
AZC015-120300-
/O.NEW.KVEF.FF.W.0147.220811T2354Z-220812T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
454 PM PDT Thu Aug 11 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Mohave County in northwestern Arizona...

* Until 800 PM MST.

* At 454 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain from Kingman south to the Hualapai Mountains. Between 1 
  and 3 inches of rain have fallen. Flash flooding is ongoing or 
  expected to begin shortly. This includes the Flag Fire burn scar.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Kingman, Hualapai Mountain Park, Wild Cow Campground, New 
  Kingman-Butler, Hualapai Peak, and the Flag Fire burn scar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry washes is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

&&

LAT...LON 3531 11399 3529 11393 3501 11382 3498 11385
      3502 11398 3522 11407

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CM
2 follow-up statements
090 
WGUS75 KVEF 120126
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
626 PM PDT Thu Aug 11 2022

AZC015-120300-
/O.CON.KVEF.FF.W.0147.000000T0000Z-220812T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
626 PM MST Thu Aug 11 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING 
FOR CENTRAL MOHAVE COUNTY...

At 626 PM MST, Doppler radar indicated that heavy rain had ended in 
the Kingman area. However, water from earlier torrential rain was 
still flowing, so the Flash Flood Warning remains in effect.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Kingman, Hualapai Mountain Park, Wild Cow Campground, New 
  Kingman-Butler, Hualapai Peak, and the Flag Fire burn scar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry washes is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

&&

LAT...LON 3531 11399 3529 11393 3501 11382 3498 11385
      3502 11398 3522 11407

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CM
546 
WGUS75 KVEF 120252
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
752 PM PDT Thu Aug 11 2022

AZC015-120302-
/O.EXP.KVEF.FF.W.0147.000000T0000Z-220812T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
752 PM MST Thu Aug 11 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 8 PM MST THIS EVENING FOR 
CENTRAL MOHAVE COUNTY...

Heavy rain has ended in the Kingman area. Flooding is no longer 
expected to pose a threat. Please continue to heed remaining road 
closures.

LAT...LON 3531 11399 3529 11393 3501 11382 3498 11385
      3502 11398 3522 11407

$$

CM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 12:24 PM MST, 4 hours 30 minutes earlier.

Area forecast discussion, Aug 11, 12:24 PM MST, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
Issued by National Weather Service Flagstaff AZ
1224 PM PDT Thu Aug 11 2022

.SYNOPSIS...Storms today will tend to favor the higher terrain
with flash flooding once again possible. Monsoonal moisture will
hang around through the weekend and into next week with daily
chances for thunderstorm activity and locally heavy downpours.
Cloud cover and periodic rainfall will keep temperatures below
mid-August normals.

&&

.SHORT TERM...Today through Tomorrow.
Monsoonal convection is underway across the eastern two thirds of
the CWA this afternoon with the strongest updrafts over the high
terrain areas of Clark, Lincoln and northern Mohave. As of the
last couple hours cloud top temperatures have struggled to eclipse
-50C and this may be due to the influences of the vort max over
 southwest UT. However, this should only delay the inevitable, and
 focus most convection across Lincoln and Mohave counties outside
 of the aforementioned high terrain areas. So as of now, the FFA
 looks good.

12Z HREF indicates the majority of this convection should end with
the loss of instability tonight, but there are a few hi-res models
that maintain some weak convection overnight. With the
aforementioned vort max slowly creeping northward, can't say this
is out of the question, but without the instability present, it
will be hard to come by much impacts or lightning.

Moving into tomorrow, another round of high terrain convection is
expected in basically the same areas as today. We theoretically
will lose the focused vort max to the north and without a large
scale synoptic trough, coverage should be slightly less and more
confined to Lincoln and Mohave counties, as WPC has illustrated in
their Day 2 ERO. That being said, a continuation of our FFA may be
needed again for the same areas through tomorrow as these areas
are the hardest hit by multiple days of heavy rain and will again
see them tomorrow most likely.

.LONG TERM...This Weekend through Early Next Week.
The restless 2022 monsoon shows no signs of slowing down over the
weekend and into next week as a broad ridge remains anchored over
the southern Rockies and a moist south or southeasterly flow
continues. The general wind flow continues to look rather weak
with a lack of larger scale features moving though, so day to day
convective activity will largely depend on more mesoscale
features not resolvable by computer model guidance at this time
range. Nonetheless, continued chances of daily thunderstorm
capable of heavy rainfall can be expected, along with continued
below normal temperatures.

&&

.AVIATION...For Harry Reid...Another day of monsoonal
thunderstorms is expected over the Clark County high terrain areas
which could result in outflow winds impacting the terminal this
afternoon into the early evening. If so, gusts up to 35 kts are
possible which means AWW issuances are not out of the question. If
this were to happen, the best time frame for this is between the
21Z and 01Z time frames which is highlighted as a TEMPO group in
the 18Z TAFs. Activity should subside by sunset and wind potential
to the terminal will subside with it leaving mostly light winds
overnight. Another round of similar conditions will be possible
again tomorrow.

For the rest of southern Nevada, northwest Arizona and southeast
California...Isolated to scattered thunderstorms are expected
through this afternoon generally across eastern San Bernardino,
Clark, Lincoln and Mohave Counties. Any storms could impact
KLAS/KHND/KVGT/KEED/KIFP TAF sites with gusty winds, heavy rain,
and lightning. Showers or storms are not expected at either KBIH
or KDAG today. Storm movement today will be towards the north and
cloud bases will generally be 10-12 kft MSL. Storms are expected
to dissipate this evening.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION/AVIATION...TB3

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 11, 2:28 PM MST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
228 PM PDT THU AUG 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     FLASH FLOOD      9 NE DOLAN SPRINGS      35.70N 114.17W
08/11/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            NORTH PIERCE FERRY ROAD IS CLOSED FROM MILE
            MARKER 15 TO MILE MARKER 40 DUE TO FLOODING.
            AT 1340 PDT THE ARCHIBALD WASH FLOOD CONTROL
            WEBCAM SHOWED WATER FLOWING ACROSS PIERCE
            FERRY ROAD AT ARCHIBALD WASH.

&&

MS
Local storm report, Aug 11, 2:34 PM MST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
234 PM PDT THU AUG 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     FLASH FLOOD      13 NE DOLAN SPRINGS     35.73N 114.12W
08/11/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            NORTH STOCKTON HILL ROAD IS CLOSED FROM MILE
            MARKER 36 TO THE NORTHERN TERMINUS OF NORTH
            STOCKTON HILL ROAD DUE TO FLOODING.

&&

MS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:03 PM MSTFlash Flood Warning Considerable damage threatVEFMohave2 hr
Aug 11, 4:10 PM MSTSevere Thunderstorm WarningVEFMohave35 min
Aug 11, 4:14 PM MSTFlash Flood Warning Considerable damage threatVEFMohave42 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.